Letrozole

Hi I’m new to this forum.  I have had breast cancer twice, 2nd time round was in the same breast.  Because of this I decided to go for a double mastectomy to avoid a “3rd” time.  First time round I was put into Tamoxifen for 5 years, apart from the common side effect of hot flushes & mega weight gain  I felt well on then.  However, I’m now on Letrozole, have been taking them for just over 12 months and am experiencing just about every single side effect listed and more.  Recently I have been getting excessive sweating, dull like growing pain in my left leg from hip to  knee, excessive fatigue and more recently bouts of Vertigo & Tinnitus which are so debilitating I keep having to take time off work.  I’m interested to find out  if anyone else is experiencing this on Letrozole?  I also have aching joints which I can cope with, excessive itchiness all over the body, mainly at nigh but I take antihistamines for that.

With all of this going on it’s making me feel like a complete hypercondriact... is anyone else experiencing all of this and how do you cope? 

I look forwards to your comments xx

Parents
  • glad I read this. I have been on anastrozole 3 years and complained of joint pain. Was given a month rest then put on letrozole. Oh my god been on it a month and I just want to lie down and die cannot take this pain any longer day and night. Constant headache shoulders hips knees feet hands. And I have a good pain threshold. Not taking it again 

  •  

    Hi Jenny,

    Welcome to the forum.

    I am sorry to hear about the problems you are having with Letrozole. If you are not taking it again, I hope that you have discussed this with your oncologist. There are a number of alternatives if you cannot cope with Letrozole. Can I ask why you stopped taking Anastrozole?

    Please keep in touch and let us know how you get on. We are always here for you.

    Kind regards,

    Jolamine xx

  • Re: Letrozole

    Hi everyone 

    i have stage 3, invasive ductal carcinoma, hormone receptive in my right breast since July 2018. I am 59. Had chemo, lumpectomy, tested on 5 lymph nodes and 3 positive so back in for complete lymph removal and out of the 42 taken there was no cancer, thankfully. Radiation followed for 1 month and I have been on letrozole since Jan 2019, oncologist took me off them in August because the bone pain was so bad so I’m six weeks off it now. He is prescribing Tamoxifen which I’m due to start after I see him on Wednesday BUT I’m worried because he said it can cause blood clots!!!! Also the bone pain is still as bad hasn’t improved, my gp gave me oruvail tabs (anti-inflammatory) which did work for the first few days but not  now. The pain in my hands, shoulders and groin is unbearable. I was hoping to get back to work but just like you’ve said I feel so old, sleeping is tough with the pain and I wake in agony especially my hands. Now I’m dreading taking another inhibitor in case I get a stroke!! Also fed up taking more tablets for side effects. I’m going to ask for a PET scan to make sure that cancer hasn’t spread. Am I being ridiculous? I thought things were going great especially after chemo which was horrendous. Sorry for being such a moan! Hope you’re all doing good. Thanks x 

  •  

    Hi Ellen,


    Welcome to Cancer Chat. I am sorry to hear of your experience with Letrozole, but glad to hear that you are moving on to something else in the way of treatment. I have had 2 bouts of breast cancer in the past 9 & 10 years respectively. Both caused their own problems, but Tamoxifen generated fewer complications than Letrozole. I do hope that the Tamoxifen works well for you and, that your side-effects are fewer with it too.

    It sounds as if you have had a hard time between radiotherapy, chemo and surgery. Having this all topped off by the side-effects you mention is never easy. Any one of us who have had a cancer diagnosis always lives in fear of recurrence. It is usual for further testing to be carried out a year after surgery and a certain time after chemo to see how effective treatment has been.

    If you haven’t had any testing yet, you are quite right to ask for this to be done. I do hope that you get your pet scan and, that nothing untoward is found. Please keep in touch and let us know how you get on. We are always here for you.

    Kind regards,

    Jolamine xx

  • I too had invasive breast cancer & did a year on Letrozole which was more than enough, same side effects as yourself.  Then 3 years on anastrozole, which at first seemed slightly better but after 3 years I was crippled, like an old woman & I started to stop it, having breaks.  So my surgeon suggested Tamoxifen.  I was reluctant as had 2 friends who got problems with it.  But it has been the best thing for me.  After one month I didn't see any improvement in side effects, pains & stiffness, but after a couple of months, one day I just walked downstairs normally (as opposed to one legged :p) & since then much improvement.  I do get leg & foot cramps on an evening, but was prone to those in the summer anyway.  I've never worried about clots, although when I fly I always wear the operation stockings I kept.  I would recommed changing onto it.  My pains were that bad that I thought it had spread to my bones, so I'm not surprised you're concerned.

  •  

    Hi Jolamine,

    The alternatives to Letrozole are Anastrozole or Aromasin, both of these are also aromatase inhibitors, they stop the body making oestrogen.  The problems we have with Letrozole are caused by lack of oestrogen, so any drug that blocks oestrogen production will cause the same or similar.  The other drug used is Tamoxifen which works differently, it stops cancer being fed by oestrogen but does allow oestrogen to be produced by the body, there are totally different side effects with Tamoxifen.

    People keep suggesting that changing to a different aromatase inhibitor might help, and I hope it does for everyone who tries that.  I feel it is unlikely to help becuase the 'side-effects' are actually the effect of the lack of oestrogen.

    Best wishes

     

     

  • I agree.  I have moved onto Tamoxifen 2 years ago because Letrozole & then Anastrozole crippled me.  Now I'm getting side effects with this, although I think they are better than the others.  Weight gain, but the worst is Tamoxifen tummy, bad acid reflux & more recently often sick.  Been on medication 6.5 yrs & really thinking about giving up the medication.  Was originally 5 years then they said 7.5 & 2 yrs ago said be on it 10 yrs.  There is a Predict tool by cancer research online & you put in all your details etc & it gives you the percentage benefit of being on meds for x number of years.  You can change the years to see the benefit after 5, 10 or 15 years.  It wasn't of much benefit to me after 10 & 15 yrs.  1% & 3%.

  • I'm on tamoxifen after coming off letrozole which was awful I could barely walk . Tamoxifen is better but still has side effects. Achy joints , fatigue and weight gain. Although I've read that's a myth , so maybe it's me eating to much. Lol my sister was on tamoxifen for 10 years just came off it, doing good. 

  • Hi I stopped taking Letrozole 1 month ago after being on it for 7 months.    This was because I had pins and needles down my left arm (so bad that when I walked I had to hold my arm up to my chest to try and relieve the pain) - my doctor also having told me that a side effect of Letrozole is carpel tunnel syndrome.  I discussed this with my breast care nurse (following very helpful tips from Snowdrops).  I have now gone just over the month and the pins and needles are virtually gone.  I have just started Anastrozole - so fingers cross.  Another side effect I had when on Letrozole was the weight gain around my middle.  Walking 12,000 steps a day to and from work plus a Keto diet had no effect - but I now think there is a very slight decrease in the weight gain round my middle.  Just hope that these side effects dont come back with this new drug!!!!!

  • Pleased my tips helped with your nurse, hope you do well with Anastrozole. I was on that first of all and with hindsight it wasn't as bad as I thought, I was prepared to try it again when my consultant offered me Aromasin which I am still taking. Good luck. 

  • Thank you snowdrops.  I did put Aromasin forward as a suggestion - but offered Anastrozole instead - happy to give it a try.

     

    Thanks again

    xx

  •  

    Hi Lilybean and Sunflower,

    I apologise for not getting back to either of you. I am not getting any notifications at all through from the site for some reason and only found your replies tonight.

     

    Lilybean. I'm glad to see that you have now started on Anastrozole and, hope that you have fewer side-effects with this.

    Kind regards,

    Jolamine xx

Reply
  •  

    Hi Lilybean and Sunflower,

    I apologise for not getting back to either of you. I am not getting any notifications at all through from the site for some reason and only found your replies tonight.

     

    Lilybean. I'm glad to see that you have now started on Anastrozole and, hope that you have fewer side-effects with this.

    Kind regards,

    Jolamine xx

Children